Warfarin not in range so on it plus Heparin. Joints in hands and wrist, knees and one heel painful - why?

INR has gone below 2 and stayed there for a few weeks now. They keep upping the dose but it is having little impact. This means I have to inject Heparin (well family do as I can't stand needles) until it goes above 2. I have noticed my joints are really aching which they don't do when Warfarin is at the top of my range 3-3.5, does this mean that Heparin doesn't work for me? Also could I have developed a resistance to Warfarin having only been taking it for about a year and a half? A bit worried that all forms of anti-coagulation are stopping working for me - already had one stroke and don't want another because my body is fighting against stuff! I am seeing my Rheumatologist at the end of the month which might shed some light but wondered if anyone else had had a similar experience? By the way, I have not suddenly changed my diet and gone mad on broccoli or any other foods in vitamin K or started any new medication, so this not the cause. I did start taking a Milk Thistle supplement on the advice of my Hepatologist but this, if anything, would increase the INR - according to the research I have read. However to be on the safe side I have stopped taking it.

Last edited by

8 Replies

  • Its really difficult for us to comment on why these things happen because we are not Doctors. Many of us on here do struggle to maintain stable INR's and perhaps if yours becomes impossible to control you may have to go onto heparin for a period on its own again as quite a few of us have had to do.

    If you are having real issues and cannot or should not wait till the end of the month for your appointment then you should ask to have it brought forward.

    Im sorry you are feeling so rough. I hope they can sort this out for you soon.

  • Hi Elaine

    Sorry I missed the last APS West group meeting.

    When I was on Warfarin (target range 3.8 - 4.2) I used to take prophylactic dose (for me 5,000IU) Fragmin shots if my INR fell below 3.3.

    Even though my INR was mostly in range I had a total return of nearly all my symptoms after being on Warfarin for 7 years. As you know, I'm now on a theraputic dose (for me 15,000IU) of Fragmin instead of Warfarin.

    Best wishes.


  • Hi Elaine

    I have the same trouble as you my INR range should be 4.5/5 as i have had over 18 clots in my legs and 4 in lungs and a number of PEs its quite scary but unfortunately i can't have heparin injections for some crazy reason i am allergic to them so i have to have IV heparin witch works well for a while then i am back to the same problem again , my INR has been 1.4 for the last few weeks taking 50mg makes me very sick but as i said to doctors i can't spend my life in hospital, i hope there will be a alternative one day.

    The doctors don't no why this keeps happening to me but all i no it makes me very ill.

    Hope you get sorted .


  • Hi Rachel,

    It sounds hard. The most important thing is to have a very good doctor that KNOWS APS! Hope you have that. Have you tried a selftesting machine? Medicines interacting perhaps.

    Hope someone will sort it out for you very soon.

    Best wishes from Stockholm and Kerstin

  • Hi i am very lucky i have a fantastic GP he does more for me and supports than the hospital, i did buy a self testing machine but unfortunately as my INR is so out of range was advised to stop using it so my GP practice bought from me. I have come to the conclusion its something i have to live with i have a portacath inserted in my chest now because my vaines just collapse so i have to have my INR checked twice a week and its always all over the place. x

  • Can you get bloating and pressure on Loevox injections? I have really been miserable with this bloating.

  • LMW Heparin should not make you bloat. Have you tried cutting out Gluten? Prof Hughes always advises that people try that especially if you are having abdominal problems. Give it a trial for a week or two and see if you feel better.

  • Thank you I will give it a try

You may also like...